Migraines and Menopause

If you have been experiencing migraines more now that you have entered menopause, it may be due to fluctuating hormone levels. Regardless of whether you are on hormone replacement therapy or not, migraine sufferers report a higher frequency and severity of migraine symptoms after entering menopause than before.

The medical community agrees that women entering menopause have significantly lower levels of estrogen circulating, which can trigger a number of uncomfortable side effects including migraines. This is especially true if menopause is the result of an ovariohysterectomy due to the drastic reduction in estrogen. Hormone replacement therapy can help reduce this phenomenon, however when estrogen levels are allowed to fluctuate widely, as with monthly hormone injection therapies, migraines can be just as prevalent. Oral hormone therapies can contribute to migraine onset, though not so much through the fluctuation of hormones as much as from the formation of metabolites formed during the liver’s breakdown of the estrogen itself. This phenomenon is known as “first pass liver metabolism”.

The first thing that doctors suggest that a woman do to begin addressing this syndrome is to see a neurologist to determine whether or not there are any other underlying causes contributing to the onset of the migraine. Then pay a visit to your gynecologist to determine if fluctuating estrogen or progesterone treatments may be contributing to your symptoms.

In many cases, your doctor may determine that oral hormone therapy is causing your migraines and change your therapy. You may be a candidate for a hormone replacement implant device. This device delivers a measured dosage of hormone at specific intervals. This process will help regulate the estrogen levels in your body and avoid “first pass liver metabolism” syndrome and effectively reduce your migraine symptoms.

Testosterone levels can also play a part in contributing to the onset of migraines is a menopausal woman. Any significant drop in testosterone levels; especially in conjunction with fluctuating estrogen levels can trigger a migraine in some women. Many women have had success with implantation devices that deliver low, constant doses of testosterone along with estrogen, though the migraines have been shown to return when the implanted device can no longer effectively deliver the hormones. A new device must be implanted to continue receiving the benefits of the therapy.

Related Posts

  • Migraines and Menopause
    If you have been experiencing migraines more now that you have entered menopause, it may be due to f